A pill bottle is centered with angel wings and a halo on one side, and a devil's horn, wing and tail on the other.

My Experience with Prednisone

There aren’t many treatment options for myasthenia gravis (MG) so when we find one that actually works, it’s like hitting the lotto, even when that treatment comes with a ton of side effects.

With a rare illness, we often have to choose between symptom reduction or some nasty medication side effects. Though, and trust me when I say, that’s not a fun decision to make.

Out of these limited treatments, prednisone is typically one that is recommended for MG, either by itself or with a combination of other medications. It works by suppressing our overactive immune systems thus reducing our symptoms from MG.1

Dealing with the side effects

Symptom relief is amazing, but the short and long term effects of prednisone can be devastating in and of itself. Some of these side effects include osteoporosis, anemia, moon face and weight gain, blood pressure issues, mood changes, and more.1

Our bodies can especially grow dependent on it when taken in larger doses or with long term use. Our bodies can get used to having cortisol supplied by the medication so our adrenal glands, who normally produce it, decrease their production.2

Finding the right dose

Cortisol is our primary stress hormone. It helps regulate our blood pressure, our heart rate, our sugar levels, and our ability to handle any kind of stress, physical or mental since our bodies can’t differentiate between the 2.3

Since it’s a very crucial hormone, it can be challenging to find the right dose of prednisone that helps reduce our MG symptoms while also avoiding or minimizing the side effects of the medication. Not to mention that stopping or tapering off of prednisone too quickly can be very risky to our health.2

Starting the medication

I’ve been on prednisone since January 2016. After an ICU hospital stay, I begrudgingly agreed to take it. I had heard horror stories and was terrified, but knew that I wasn’t in any position to be picky. I was coming out of an exacerbation that left me at 50 percent lung capacity.

My doctor initially started me on 10 MG daily with the goal to increase to 40 MG daily. After I arrived home however, I immediately began my own research and weighed the pros and cons of higher doses.

I decided that I that I wanted to increase my dose as I saw fit (which ended up being by 5 MG every week) and stop when I reached a dose where my symptoms were gone or at least very manageable. I, of course, consulted with my doctor to make sure that plan was safe and okay, to which he agreed was fine.

After several weeks of increasing my dosage, I ended up stopping at 25 MG daily. I thought that it was a low enough dose (much lower than the 40 MG they originally wanted me to work up to) that I could avoid side effects. Boy, was I wrong.

Time to start tapering

By April 2016, the weight gain and moon face started despite being very strict about my nutrition and not caving to any of those sugar cravings. That was hard!

By October 2016, I had developed osteopenia (the precursor to osteoporosis), high blood pressure, anemia, cataracts in both eyes, central serous retinopathy, and I was also pre-diabetic. My doctor agreed that it was probably time to start tapering.

The battle of getting off of prednisone has lasted a few years for me and I’m still not completely off, although I am down to 4 MG daily which is a huge feat. I’ve learned, once again, that every one is completely different and how we respond to prednisone and to tapering off of it is also different.

One person may be able to reduce their dosage by 10 MG or more a month but for others like me, we have to go exceptionally slower. Personally, I’m only able to handle tapering by 2.5 MG at a time and definitely no more than 5 MG a month.

Finding what works for you

It took months and months for me to realize how awful I felt when tapering and to find what actually worked. Sometimes I would have to go slower than even my doctor recommended and I would communicate to him why it wasn’t working for me.

As always, it’s important to listen to your doctor while also listening to your body and advocating for yourself when something doesn’t feel right.

Although it’s been a slow progress for me to get off of prednisone, most of the side effects have improved and some have even completely reversed.

It took getting below 10 MG for that to happen though, and while I’m excited about losing the weight and getting my vision back, I’m also grateful for the medication that saved me from returning to the hospital.

By providing your email address, you are agreeing to our privacy policy.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Myasthenia-Gravis.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

Have you made any MG-friendly adaptations to your home?